Addiction101 Addiction Network

An overdose of gabapentin, a medication used to treat seizures, nerve pain, and anxiety disorders, can be dangerous and even life-threatening.

Symptoms of a gabapentin overdose can include:

Extreme drowsiness or sedation
Impaired coordination and balance
Confusion and disorientation
Slurred speech
Respiratory depression (slow breathing)
Coma

In severe cases, an overdose of gabapentin can result in respiratory arrest, cardiac arrest, and death.

Overdose risk is higher when gabapentin is combined with other central nervous system depressants, such as alcohol or opioids. The risk is also higher in people with a history of addiction or dependence.

If you suspect that someone has overdosed on gabapentin, seek immediate medical attention. Treatment may involve pumping the stomach, administering activated charcoal to absorb the drug, or providing respiratory support to maintain breathing. In some cases, medication may also be given to reverse the effects of the gabapentin overdose.